Tylenol Vs. Advil: What Is The Difference?
Tylenol (Acetaminophen) and Advil (Ibuprofen) are the two most popular over the counter pain medications available in the United States. However, people often don't know which one is the best option to alleviate their pain. In this article, we take an in depth look at the difference between the two and give recommendations for their use.
While both Tylenol (Acetaminophen) and Advil (Ibuprofen) are considered pain medications, they are two very different drugs and are in separate classes of drugs. While they often can be used interchangeably for minor aches and pains, there are some important distinctions and recommendations that you must be aware of before taking them.
Tylenol (Acetaminophen) is first and foremost classified as an analgesic/antipyretic, or pain reliever/fever reducer. It has a long history of use, dating back to the late 1890's. It is both relatively safe and effective for relieving mild to moderate pain and in many situations, is recommended over Advil (Ibuprofen) due to reasons we will discuss below. It does not however, possess anti-inflammatory properties.
Advil (Ibuprofen) is classified as a NSAID, or non-steroidal anti-inflammatory drug. There are over 10 different NSAID products on the market, but most are by prescription only. There are 2 available over the counter, Advil (Ibuprofen) and Aleve (Naproxen).
Advil (Ibuprofen) has a long history of use like Tylenol (Acetaminophen), dating back to the 1970s. Like Tylenol (Acetmainophen), it is a pain reliever/fever reducer but unlike Tylenol (Acetaminophen), it also has anti-inflammatory properties. Unfortunately, there are more adverse effects associated with Advil such as an increase risk of GI bleeds and cardiovascular events.
Below, we answer the most common questions regarding the difference between the two drugs:
What Is The Difference Between Tylenol & Advil In Regards To Their Pain Relieving Properties?
- Tylenol (Acetaminophen) is used as a pain reliever/fever reducer. Advil (Ibuprofen) is also a pain reliever/fever reducer but also works an an anti-inflammatory medication. Advil (Ibuprofen) will tend to be more effective when inflammation is involved, such as with sprains and strains.
Does The Over The Counter Strength Advil (Ibuprofen) Work As An Anti-inflammatory?
- Yes, but higher doses of ibuprofen are typically needed to see any sort of noticible anti-inflammatory effect. In general, at least 400 mg per is requried to see anti-inflammatory activity.
What Is The Difference Between Prescription ibuprofen And Over The Counter Ibuprofen?
- There is no difference except for the strength. The over the counter version is 200 mg while there are 3 available prescription strengths, 400 mg, 600 mg and 800 mg. You can take additional 200 mg over the counter tablets to equal prescription strength with no difference in efficacy.
Is Advil Considered More Dangerous Than Tylenol?
- Tylenol is often considered a more universal drug choice as it has less associated adverse effects. Tylenol taken in high doses is well known to cause liver problems but when taken as directed, it has a long history of safe and effective use in most situations.
- Advil (Ibuprofen) on the other hand, can cause serious adverse effects, even at usual dosages. It can 'thin' the blood, increase your risk of stomach ulcers, increase your blood pressure and may be associated with negative cardiovascular events. In addition, it can lower the function of your kidneys, especially in elderly people. While that sounds very negative, when used in appropriate situations, Advil (Ibuprofen) works very well. The anti-inflammatory effects are effective for strains/sprains and is often used for dental pain.
When Should I Use Tylenol And When Should I Use Advil
- Tylenol (Acetaminophen) is typically recommended over Advil in most situations due to the possible adverse effects of Advil (Ibuprofen). While all drugs can be misused, causing issues, Tylenol is considered safer in many situations. It is often preferred over Advil for many of the following reasons. Advil can causes certain hematologic effects, such as an increase in blood pressure, lowering blood platelet counts (i.e. thinning the blood), can increase the risk of ulcers and can negatively affect the kidneys. Many medical organizations recommend Tylenol over Advil for these reasons. It has been recommended by the American Lung Association as the first line treatment for aches and pains associated with the flu. It is also recommended by the American Geriatrics Society for both minor and persistent pain in elderly patients. Lastly, it is recommended by the American College of Rheumatology as first-line therapy for osteoarthritis.
- Advil (Ibuprofen) is often recommended over Tylenol (Acetaminophen) for minor bruising, strains and sprains, where anti-inflammatory actions can have benefits. It important to only use Advil (Ibuprofen) when no contraindications are present.
What Is The Difference Between Advil And Motrin
- Advil and Motrin are brand names and contain the same active ingredient, ibuprofen.
How Long Does Each Dose Of Tylenol Last
- Each dose of Tylenol lasts around four to six hours.
How Long Does Each Dose Of Advil (Ibuprofen) Last
- Each dose of Advil lasts around four to six hours, similar to Tylenol.
Which Drug Can I Use If I Am Pregnant
- Tylenol is classified in the 'B' pregnancy category during all trimesters. Category B means the following:
- "Either animal reproduction studies have not demonstrated a fetal risk but there are no controlled studies in pregnant women, or animal reproduction studies have shown an adverse effect (other than a decrease in fertility) that was not confirmed in controlled studies in women in the first trimester (and there is no evidence of risk in later trimesters)."
- Studies have not reported a clear association with Tylenol (acetaminophen) use during pregnancy and birth defects, miscarriage, or adverse maternal or fetal outcomes. Acetaminophen does cross the placenta and therefore should be used during pregnancy only if the benefits to the mother outweigh the potential risks to the fetus or infant.
- Advil (Ibuprofen) is in the 'B' pregnancy category for trimesters 1 and 2 but is in the 'D' category during the 3rd trimester. Advil (Ibuprofen) should be avoided during the third trimester of pregnancy (starting at 30 weeks of gestation) because use during this time period increases the risk of premature closure of the fetal ductus arteriosus.
I'm looking for some kind of cream that would be a...May 16, 2019
I take 900mg of lithium ER daily. I am considering...May 13, 2019